Popular nerve drug gabapentin causing serious respiratory problems: FDA Warning
The FDA is warning of serious, life-threatening respiratory problems associated with gabapentin.
In a drug safety communication issued by the US Food and Drug Administration (FDA), the agency has warned of serious breathing difficulties in patients using gabapentin or pregabalin who have respiratory risk factors. These include the use of opioid pain medicines and other drugs that depress the central nervous system (CNS) and conditions such as chronic obstructive pulmonary disease (COPD) that reduce lung function. The elderly are also at higher risk.
"Our evaluation shows that the use of these medicines, often referred to as gabapentinoids, has been growing for prescribed medical use, as well as misuse and abuse. Gabapentinoids are often being combined with CNS depressants, which increases the risk of respiratory depression. CNS depressants include opioids, anti-anxiety medicines, antidepressants, and antihistamines. There is less evidence supporting the risk of serious breathing difficulties in healthy individuals taking gabapentinoids alone. We will continue to monitor these medicines as part of our routine monitoring of all FDA-approved drugs," said FDA.
Gabapentinoid products include gabapentin, marketed as Neurontin (Pfizer) and Gralise (Assertio Therapeutics), as well as generics; gabapentin enacarbil, a prodrug of gabapentin marketed as Horizant (Arbor Pharmaceuticals); and pregabalin, marketed as Lyrica and Lyrica CR (Pfizer), as well as generics.
Gabapentin and pregabalin are FDA-approved for a variety of conditions, including seizures, nerve pain, and restless legs syndrome.
"Reports of gabapentinoid abuse alone, and with opioids, have emerged and there are serious consequences of this co-use, including respiratory depression and increased risk of opioid overdose death," Douglas Throckmorton, MD, deputy director for Regulatory Programs at the FDA's Center for Drug Evaluation and Research, said in a statement.
"In response to these concerns, we are requiring updates to the labeling of gabapentinoids to include new warnings of potential respiratory depressant effects. We are also requiring the drug manufacturers to conduct clinical trials to further evaluate the abuse potential of gabapentinoids, particularly in combination with opioids, with special attention being given to assessing the respiratory depressant effects," said Throckmorton.
Reports submitted to the FDA and data from the medical literature show that:
- Serious breathing difficulties can occur when gabapentinoids are taken by patients with pre-existing respiratory risk factors.
- Among 49 case reports submitted to the FDA from 2012 to 2017, 12 people died from respiratory depression with gabapentinoids. All of them had at least one risk factor. This number includes only reports submitted to FDA, so there may be additional cases, the FDA says.
The agency also reviewed data from two randomized, double-blind, placebo-controlled clinical trials in healthy people, three observational studies, and several studies in animals.
- One trial showed that taking pregabalin alone and with an opioid pain reliever can depress breathing function. The other trial found gabapentin alone increased pauses in breathing during sleep.
- The three observational studies from one academic medical center found a relationship between gabapentinoids given before surgery and respiratory depression occurring after different types of surgery. Several animal studies also found pregabalin alone and with opioids can depress respiratory function.
- Data collected in 2016 from an office-based physician survey showed that an estimated 14% and 19% of patient encounters involving gabapentin and pregabalin, respectively, also involved opioids.
"Our goal in issuing today's new safety labeling change requirements is to ensure healthcare professionals and the public understand the risks associated with gabapentinoids when taken with central nervous system depressants like opioids or by patients with underlying respiratory impairment," Throckmorton said.